Kansas, 2016

Hail and Damaging Winds in Kansas, June 26, 2016

June 26, 2016 · NWS DDC · 3 events in 1 county or zone

A couple of thunderstorms produced marginally severe wind during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms produced marginally severe wind during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 1:32 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 26, 1:32 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT SUN JUN 26 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 1242 PM CDT Sun Jun 26 2016

Thunderstorms will be possible across central and eastern portions
of southwest Kansas tonight even as the flow aloft remains fairly
weak across the Western High Plains. Short range models indicate
a frontal boundary just to our south remaining stalled out across
the northern Texas Panhandle eastward into extreme northern
Oklahoma this evening before generally washing out overnight while
a subsequent southeasterly upslope flow returns to western
Kansas. Considering an already weak cap present, ample
moisture/instability will be sufficient enough to support
thunderstorm development early this evening in the vicinity of the
frontal boundary, particularly across south central Kansas. The
weak flow aloft and less than favorable 0-6km shear will limit
severe potential to marginal levels at best with gusty winds the
primary concern. Additionally, PW values in excess of 1.5 inches
will continue to support the potential for periods of heavy
rainfall causing localized flooding. Low temperatures tonight will
drop back down into the 60s(F) tonight with little change to the
air mass across the high plains. Highs Monday will once again push
near 90F.

.LONG TERM...(Monday night through Sunday)
Issued at 223 PM CDT Sun Jun 26 2016

Thunderstorm chances will exist nearly each day through the latter
part of the week as upper level ridging builds across the
Intermountain West, setting up a northwesterly flow aloft across
the Western High Plains. As a prevailing southeasterly upslope
flow continues to draw low level moisture into Kansas, a series of
H5 vort maxima will cycle off the ridge axis into the high plains
during the period setting the stage for diurnally driven
thunderstorm development lee of the front range late each day.
The focus for thunderstorms Monday will be in an area of increased
lift in the vicinity of a developing frontal boundary expected to
extend northeast off a surface low in the Colorado Rockies into
western Nebraska. Storms are likely to drift off the higher
terrain into western Kansas Monday evening. Although typcial
damaging wind gusts and some damaging hail may play a role, the
potential for locally heavy rainfall will also exist considering
the amount of available moisture present. This could lead to
localized flooding issues, especially for areas already receiving
rainfall the past few days. This pattern is forecast to persist
through the rest of the week setting up portions of western and
central Kansas for additional periods of appreciable rainfall.

Temperatures are expected to remain fairly seasonal across the
Western High Plains through mid week as southeast upslope flow
persists across western Kansas through much of the time frame with
periods of rainfall and increased cloud cover also contributing
factors. Highs generally in the 80s(F) to near 90F can be expected
through at least Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM CDT Sun Jun 26 2016

VFR conditions will prevail at all TAF sites through late tonight.
However, a developing east to southeasterly upslope flow, high
relative humidity, and residual moisture from recent rainfall may
lead to areas of ground fog development toward daybreak Monday
morning. MVFR vsbys will be possible in the vicinity of all TAF
sites generally after 08Z. Light easterly winds early this afternoon
will become more southeasterly 5 to 15kt this evening as surface
high pressure moves from eastern Nebraska southeast across the
Central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  66  87 /  30  30  40  20
GCK  65  89  66  88 /  20  30  40  10
EHA  65  89  65  88 /  20  30  40  10
LBL  67  90  66  88 /  30  30  40  10
HYS  67  90  66  87 /  20  40  50  20
P28  70  92  69  89 /  40  40  40  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 26, 3:38 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT SUN JUN 26 2016

KSZ030-031-043>046-061>066-074>081-084>090-270945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
438 AM CDT SUN JUN 26 2016 /338 AM MDT SUN JUN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP DURING
THE MID AFTERNOON HOURS, MAINLY ALONG AND SOUTH OF HIGHWAY 54. THE
SEVERE WEATHER RISK IS VERY LOW, WITH MAINLY A DAMAGING WIND
THREAT FROM LATE AFTERNOON THROUGH THE MID EVENING HOURS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORM ACTIVITY EACH
DAY AND NIGHT DURING THIS PERIOD. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WEDNESDAY AS THIS APPEARS TO BE THE BEST
OPPORTUNITY FOR COMBINED INSTABILITY AND DEEP LAYER WIND SHEAR TO
SUPPORT ORGANIZED SEVERE THUNDERSTORMS. THERE COULD BE SOME
EXCESSIVE RAINFALL POTENTIAL AS WELL WITH ANY LARGE, COHERENT
MESOSCALE CONVECTIVE SYSTEM THAT MOVES THROUGH THIS WEEK.

HAZARDS WEATHER RISK...

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT
GIVEN THE VERY ISOLATED POTENTIAL FOR SEVERE THUNDERSTORMS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jun 26, 8:58 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
958 AM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             13 W FRIEND             38.24N 101.16W
06/25/2016  E1.00 INCH       KEARNY             KS   PUBLIC

            .

0515 PM     TSTM WND GST     13 ENE RICHFIELD        37.33N 101.57W
06/25/2016  E65 MPH          MORTON             KS   PUBLIC

            .

0520 PM     TSTM WND GST     6 NNE UTICA             38.72N 100.11W
06/25/2016  E60 MPH          TREGO              KS   PUBLIC

            .

0532 PM     TSTM WND GST     4 SSE LAKIN             37.88N 101.24W
06/25/2016  E59 MPH          KEARNY             KS   PUBLIC

            .

0540 PM     TSTM WND DMG     10 SSW ULYSSES          37.46N 101.44W
06/25/2016                   GRANT              KS   LAW ENFORCEMENT

            DEBRIS WERE BLOWN FROM A TANK BATTERY ONTO A
            ROAD, CAUSING AUTOMOBILE ACCIDENTS.

0559 PM     TSTM WND GST     7 SSW ULYSSES           37.48N 101.39W
06/25/2016  E60 MPH          GRANT              KS   PUBLIC

            .

0605 PM     TSTM WND GST     1 ENE GARDEN CITY       37.98N 100.84W
06/25/2016  M58 MPH          FINNEY             KS   MESONET

            .

0620 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
06/25/2016  M70 MPH          ELLIS              KS   MESONET

            .

0630 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
06/25/2016  M61 MPH          ELLIS              KS   MESONET

            .

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 26, 2:36 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN JUN 26 2016

KSZ081-090-262130-
BARBER KS-PRATT KS-
336 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PRATT...NORTHERN BARBER
AND EASTERN KIOWA COUNTIES UNTIL 430 PM CDT...

AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF COATS...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...SAWYER...ISABEL...COATS...LAKE CITY AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3732 9882 3755 9902 3757 9901 3772 9846
      3739 9846 3738 9845
TIME...MOT...LOC 2036Z 244DEG 14KT 3744 9879

RBURG

The radar

The Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Barber

When
June 26, 2:46 PM CST
Where
Barber County, 5.53 mi W of Elm Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -98.780

Winds also gusted to 60 MPH.

Thunderstorm Wind, Barber

When
June 26, 2:46 PM CST
Where
Barber County, 5.53 mi W of Elm Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.440, -98.780

There was also quarter sized hail.

Thunderstorm Wind, Barber

When
June 26, 3:40 PM CST
Where
Barber County, 5.3 mi NE of Uppdegraff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.390, -98.540

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645266, 645267, 645268.